Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 2, NWS Omaha, NE

March 5, 2022Montgomery County, Iowa

NWS Omaha, NE issued this tornado warning at Mar 5, 2022, 3:15 PM CST for Montgomery County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2022, 3:15 PM CST (21:15 UTC)
Expired
Mar 5, 2022, 3:45 PM CST
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WFUS53 KOAX 052115
TOROAX
IAC137-052145-
/O.NEW.KOAX.TO.W.0002.220305T2115Z-220305T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
315 PM CST Sat Mar 5 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northwestern Montgomery County in southwestern Iowa...

* Until 345 PM CST.
    
* At 314 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Red Oak, or 24 miles west of Corning, moving
  northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elliott around 325 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9524 4099 9531 4116 9517 4116 9493
      4114 9493
TIME...MOT...LOC 2114Z 220DEG 34KT 4103 9521 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Petersen
1 follow-up statement
130 
WWUS53 KOAX 052127
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
327 PM CST Sat Mar 5 2022

IAC137-052145-
/O.CON.KOAX.TO.W.0002.000000T0000Z-220305T2145Z/
Montgomery IA-
327 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR
NORTHEASTERN MONTGOMERY COUNTY...
    
At 327 PM CST, a severe thunderstorm capable of producing a tornado
was located near Elliott, or 19 miles south of Atlantic, moving
northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Montgomery County, including the following locations...
Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4101 9517 4104 9522 4116 9517 4116 9493
      4114 9493
TIME...MOT...LOC 2127Z 220DEG 34KT 4112 9510 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Petersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:30 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
230 PM CST Sat Mar 5 2022

.DISCUSSION...
Issued at 228 PM CST Sat Mar 5 2022

Potent early spring system will exit the area this evening, leaving
much colder temperatures and blustery conditions in it's wake.

Rest of this afternoon and tonight...

A very strong cold front continues to creep south across our far
southeastern counties with about a 30 degree change from the north
to the south side of the boundary. This boundary has made slightly
farther southeastward progress than initially forecast which has
allowed our surface based severe threat area to shrink in size with
the winter aspect of the forecast expanding in size across northeast
Nebraska. Verification across portions of northeast Nebraska
indicated patchy areas of both sleet and freezing rain. Did
increase both snow and ice/sleet amounts, but nothing warning
worthy at this time. Will keep an eye on accumulations on
trees/powerlines/elevated surfaces as we get deeper into the
evening. If these elevated surfaces have more significant ice
accumulations, the gusty northwest winds could become problematic
for a time. As the cold air continues to spread south, we should
be able to cool that warm layer aloft and turn any remaining
precipitation over to all snow. We did expand the Winter Weather
Advisory a bit farther south in northeastern Nebraska.

Regarding convection across our southeastern CWA, CI has begun
across the warm sector where capping inversion has eroded and
instability has increased. There remains a tornado threat across far
southeast Nebraska and southwest Iowa over the next couple hours as
storms move into better low-level shear. In addition, a continued
hail threat remains with rapid cooling aloft.

As this system pulls out of the region this evening, precipitation
will also come to an end with gusty north winds throughout the
overnight.

Sunday into Sunday night...

Drier and cooler conditions are expected for Sunday with highs only
in the 30s and 40s.

Another chance for precipitation moves into the area Sunday night
into Monday as another low moves across the central Plains. This
will bring a blanket of snow to much of the area with many areas
seeing just under an inch, with parts of southeast Nebraska
accumulating around an inch. The heavier amounts are forecast to our
southeast across eastern Kansas and across Missouri.

Tuesday and Beyond...

Dry and slightly temperatures in the 40s are expected Tuesday
through Wednesday with a return of precipitation chances on Thursday
in association with a strong cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Mar 5 2022

Thunderstorms and winter precipitation are the primary concerns
for the TAF period. Severe weather is anticipated between 19Z and
00Z. A line of storms is expected to develop along the cold front
and quickly move to the east. Hail, strong wind gusts, and
isolated tornadoes are all possible.

Strong winds are expected behind the front. After the frontal
passage, winds are forecast to be from the northwest at 20 to 25
kts with gusts up to 40 kts.

Additionally, colder air behind the front could lead to wintery
precipitation in northeast Nebraska which could impact KOFK. Snow,
sleet, and freezing rain will be possible at KOFK between 06/00
and 06/03Z.

Ceilings are expected to be at IFR across the area until 23Z when
they'll begin to lift to MVFR. VFR ceilings are forecast by
06/06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ011-
     012-016-017-030-031.

IA...None.
&&

DISCUSSION...Kern
AVIATION...Fajman
Hazardous weather outlook, Mar 5, 11:20 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1120 AM CST Sat Mar 5 2022

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-060730-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1120 AM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Strong to possibly severe storms are possible through 5pm,
generally along and east of a line from Sioux City to Lincoln to
Beatrice. Hail up to the size of quarters and damaging winds are
possible. There is also a small chance for a tornado or two,
mainly along and east of the Missouri River across southwest Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system will bring light accumulating snow to
portions of the region on Sunday night. Most areas will see less
than an inch of accumulation, however some portions of far
southeast Nebraska may see up to an inch by Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NEZ011-012-016-017-030-031-060730-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
1120 AM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon. Some of the
stronger storms may contain small hail and gusty winds.

Very strong northerly wind gusts up to 50 mph are expected to
develop late this afternoon. Additionally, precipitation in the
form of light snow and freezing drizzle will be possible in parts
of northeast Nebraska. Any accumulations should remain fairly
light but may cause slick conditions on untreated roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another weather system will bring light accumulating snow to
portions of the region on Sunday night. Most areas will see less
than an inch of accumulation.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 5, 10:31 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1031 AM CST Sat Mar 5 2022

IAZ055-069-NEZ045-052-053-051700-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
1031 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northwestern
Pottawattamie, southwestern Harrison, north central Sarpy,
southeastern Washington and eastern Douglas Counties through 1100 AM
CST...

At 1031 AM CST, Doppler radar was tracking a strong thunderstorm near
Millard, or 5 miles west of Omaha, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Omaha around 1040 AM CST.
  Fort Calhoun around 1045 AM CST.

Other locations in the path of this storm include Missouri Valley.

This includes the following highways...
 Interstate 29 between mile markers 61 and 82.
 Interstate 80 in Nebraska between mile markers 443 and 448.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 9612 4123 9629 4166 9597 4151 9563
TIME...MOT...LOC 1631Z 217DEG 48KT 4126 9612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Petersen
Special weather statement, Mar 5, 10:57 AM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1057 AM CST Sat Mar 5 2022

IAZ043-055-056-069-051730-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-
1057 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of southeastern Monona,
northern Pottawattamie, central Harrison and northwestern Shelby
Counties through 1130 AM CST...

At 1056 AM CST, Doppler radar was tracking a strong thunderstorm near
Missouri Valley, or 24 miles northeast of Omaha, moving northeast at
55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Logan around 1100 AM CST.

This includes Interstate 29 between mile markers 74 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 9583 4155 9600 4204 9568 4186 9567
      4186 9534
TIME...MOT...LOC 1656Z 213DEG 49KT 4159 9583

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Petersen
Special weather statement, Mar 5, 11:10 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1110 AM CST Sat Mar 5 2022

IAZ069-079-080-090-NEZ067-051745-
Pottawattamie IA-Mills IA-Fremont IA-Montgomery IA-Cass NE-
1110 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northwestern
Fremont, northwestern Montgomery, Mills, eastern Pottawattamie and
east central Cass Counties through 1145 AM CST...

At 1110 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Pacific Junction, or 26 miles southeast of Omaha,
moving northeast at 80 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glenwood and Malvern around 1115 AM CST.
  Treynor around 1125 AM CST.
  Carson and Macedonia around 1130 AM CST.

Other locations in the path of this storm include Oakland.

This includes Interstate 29 between mile markers 20 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 9574 4085 9593 4147 9554 4127 9515
      4120 9516
TIME...MOT...LOC 1710Z 211DEG 68KT 4093 9574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Petersen
Special weather statement, Mar 5, 11:27 AM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 AM CST Sat Mar 5 2022

NEZ012-017-018-031-032-051800-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Wayne NE-
1127 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of northeastern
Madison, western Wayne, southeastern Pierce, southern Cedar and
northwestern Stanton Counties through NOON CST...

At 1127 AM CST, Doppler radar was tracking a strong thunderstorm over
Hoskins, or 7 miles northeast of Norfolk, moving north at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carroll around 1140 AM CST.
  Randolph around 1145 AM CST.

Other locations in the path of this storm include Coleridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4255 9702 4249 9702 4203 9728 4208 9748
      4261 9734
TIME...MOT...LOC 1727Z 195DEG 46KT 4213 9735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Petersen

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 10:57 AM CSTSpecial Weather StatementOAXHarrison33 min
Mar 5, 11:10 AM CSTSpecial Weather StatementOAXMills, Pottawattamie35 min
Mar 5, 2:33 PM CSTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie42 min
Mar 5, 2:53 PM CSTSevere Thunderstorm WarningOAXFremont, Montgomery, Page52 min
Mar 5, 2:56 PM CSTSevere Thunderstorm WarningOAXMontgomery, Page33 min
Mar 5, 2:57 PM CSTSevere Thunderstorm Warning Considerable damage threatOAXMills, Montgomery, Pottawattamie34 min
Mar 5, 3:10 PM CSTTornado WarningOAXMontgomery, Pottawattamie20 min
Mar 5, 3:21 PM CSTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie, Shelby21 min
Mar 5, 3:24 PM CSTTornado WarningOAXMontgomery, Page20 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.